Texas, 2022

Tornado and Damaging Winds in Texas, October 24, 2022

October 24, 2022 · NWS EWX · 11 events in 5 counties and zones

A shortwave trough moved through the upper pattern and pushed a cold front through South Central Texas. Thunderstorms developed along this front and produced damaging wind gusts and one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$607,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A shortwave trough moved through the upper pattern and pushed a cold front through South Central Texas. Thunderstorms developed along this front and produced damaging wind gusts and one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 24, 6:46 PM CST, 39 minutes earlier.

Area forecast discussion, Oct 24, 6:46 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
746 PM CDT Mon Oct 24 2022

...New MESOSCALE UPDATE...

.UPDATE...
Issued at 538 PM CDT Mon Oct 24 2022

Quick update sent to accelerate the onset time of the post-frontal
Wind Advisory for western counties.

&&

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 553 AND TORNADO WATCH
554...
Issued at 736 PM CDT Mon Oct 24 2022

Scattered strong to at times severe thunderstorms have developed
across portions of Hill Country and the southern Edwards Plateau
through the early evening hours. Activity has been triggered by an
advancing cold front, as well as a remnant outflow boundary from
earlier day showers and thunderstorms to our north. Recent radar
trends have indicated some degree of supercellular and attendant
mesocyclonic presentation to some of this activity, most recently
with a storm riding the outflow boundary through portions of Burnet
and Llano Counties. A tornado watch has been coordinated with the
Storm Prediction Center in light of these trends, and is in effect
until Midnight CDT. In addition to the isolated tornado threat, we
anticipate straight line wind potential to emerge as convection
organizes into a predominantly linear orientation and propagates
into deeper moisture along and east of US 281 through the next
several hours. Large hail exceeding quarter size will also be
possible in the strongest updrafts. We will continue to monitor
trends closely. Have a way of receiving warnings through the first
half of tonight if you are in one of these watches.

Quigley

&&

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 317 PM CDT Mon Oct 24 2022

An outflow boundary is located from the I-35 corridor into the
coastal plains and has helped to trigger scattered rain shower
activity. Further northwest, remains a pre-frontal trough or
decaying initial cold front from Waco to Killeen into the Hill
Country to near Burnet as well. These two boundaries and the
convergence zone between them will be the focus for additional
showers along with a few thunderstorms this afternoon. A few
stronger updrafts may be possible with this activity given the
thermodynamic and shear profiles but our greatest concern for
potential severe weather remains tonight when stronger forcing
arrives from the upper level low to the north and the Pacific
cold front advancing into and across the region.

A few initial discrete convective cells could develop with the
approaching Pacific front this evening but any activity should
quickly congeal into a squall line as the Pacific front advances
into the I-35 corridor from the Hill Country. The squall line
quickly advances eastward where the squall line should exit the
coastal plains around or shortly after the midnight hour. The
primary severe weather hazard along this line will be damaging
straight line winds of around or in excess of 60 mph. A low but
secondary hazard is the potential for an isolated tornado or two
given the low-level shear and wind profiles ahead of the squall
line. Hail up to 1 inch in diameter is also possible but is the
lowest concern with this severe weather event. The squall line
briefly will generate heavy rainfall as well but concern for any
flooding is low given the fast-moving nature of this line.

Another growing concern for tonight is of the potential for a
nocturnal wind event where strong non-convective wind gusts may
become as high as 50 mph across the Hill Country to the I-35
corridor behind the Pacific front with a 55 kt 850 mb jet streak
nosing into that area. Some of the high res guidance has even
stronger gusts than that into the 60 mph range. A Wind Advisory
has been issued across that region from 11 pm through 9 am on
Tuesday. The northwesterly flow will stay breezy through Tuesday
morning before gradually subsiding from the afternoon through
the evening hours.

A much drier airmass will also filter across South-Central Texas
behind the front. The dry air leads to a larger diurnal range in
temperatures where Tuesday afternoon will see afternoon highs
ranging from the mid 70s into the low 80s while overnight lows
Tuesday night fall into the 40s and low 50s. A few of the lower
valley locations across the Hill Country could fall as low as the
upper 30s. The combination of the dry air along with moderate to
breezy winds through Tuesday could result in elevated to near
critical fire weather conditions, especially for areas that see
little rainfall through tonight.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 317 PM CDT Mon Oct 24 2022

Wednesday morning, zonal flow will be in place aloft with a sfc high
dominating the Plains from TX up into Canada. Clear skies and light
winds are forecast with temperatures rising into the upper 70s and
lower 80s. As the high slides east overnight into Thursday, low
level moisture will begin to return. Temperatures will be 1-3
degrees warmer on Thursday in many locations near and east of I-35.

By Thursday evening, a trough will begin to move in from the NW and
is expected to cut off and slow over TX into Friday, allowing a sfc
low to develop. We expect another period of showers and
thunderstorms overnight into Friday morning ahead of and along the
next cold front, which is anticipated to exit our region to the east
by about midday on Friday. There is some wiggle room to refine this
timing over the next couple of days. Rainfall amounts will likely
not add up to a whole lot, anticipated to be less than an inch for
most areas. Can't rule out strong to potentially severe storms along
the front either, although confidence is very low this far out.

Gusty NW winds and dry air move in during the day Friday, and will
likely be highest along the Rio Grande where sustained winds of 20-
25 mph are forecast and gusts may exceed 35 mph once again. This may
bring renewed Fire Weather concerns, especially where little to no
rain falls in todays or Thursday night's events. Will have to
continue to monitor the speed of exit of that system, as a slower
progression as depicted by the ECMWF could keep gustier winds around
over the weekend. Temperatures will be below normal Friday and
Saturday, but not exceedingly so as we won't be able to tap into an
arctic airmass.

&&

.AVIATION...
(00Z TAFS)
Issued at 650 PM CDT Mon Oct 24 2022

Convective allowing models and tracking tools on satellite imagery
seem to hone in on a FROPA time of 03Z give or take a few minutes
over the 3 I-35 TAF locations. At DRT prevailing winds out of the
south will shift near or a few minutes after the 00Z start time, so a
brief prelim period was added through 0015Z to provide messaging on
when the shift was to occur. No convection is anticipated at DRT, but
a 1-2 hour period of convection is expected near I-35 with the wider
time windows expected over the northern part of the squall line.
Behind the front strong overnight winds are expected as a wind
advisory will remain in effect. Late morning mixing could bring some
spotty wind gusts to 25 knots, but MOS guidance seem to downplay the
daytime mixing of winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              54  77  49  79 /  60   0   0   0
Austin Bergstrom Intl Airport  54  77  43  79 /  60   0   0   0
New Braunfels Muni Airport     55  80  47  83 /  50   0   0   0
Burnet Muni Airport            50  75  47  79 /  40   0   0   0
Del Rio Intl Airport           55  77  50  80 /  10   0   0   0
Georgetown Muni Airport        52  75  45  78 /  50   0   0   0
Hondo Muni Airport             53  80  46  83 /  10   0   0   0
San Marcos Muni Airport        55  79  45  81 /  60   0   0   0
La Grange - Fayette Regional   55  76  47  80 /  80   0   0   0
San Antonio Intl Airport       56  79  51  81 /  40   0   0   0
Stinson Muni Airport           57  81  50  83 /  40   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 PM this evening to 9 AM CDT Tuesday for
Bandera-Blanco-Burnet-Comal-Gillespie-Hays-Kendall-Kerr-Llano-
Travis-Uvalde-Williamson.

Wind Advisory until 9 AM CDT Tuesday for Edwards-Kinney-Real-Val
Verde.

&&

Short-Term...Brady
Long-Term...KCW
Aviation...Oaks
Hazardous weather outlook, Oct 24, 2:28 PM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
328 PM CDT Mon Oct 24 2022

TXZ171>173-183>194-202>209-217>225-228-252030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
328 PM CDT Mon Oct 24 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

We continue to anticipate the development of showers and
thunderstorms along and ahead of an advancing cold front through
this evening. Severe weather remains possible, with damaging winds
in excess of 60 MPH being the primary concern. An isolated tornado
and/or hail stone exceeding quarter size can't be ruled out as
secondary threats.

Strong wind gusts are expected through the overnight hours over
portions of Hill Country and the southern Edwards Plateau behind
the cold front. Gusts in the 50-60 MPH range will be possible over
this region. A Wind Advisory has been issued from 11 PM this
evening through 9 AM tomorrow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dry post cold frontal air and gusty winds will contribute to
elevated to near critical fire weather conditions over the
southern Edwards Plateau and Rio Grande Plains Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 24, 6:25 PM CST, 1 hour before
Special Weather Statement
National Weather Service Austin/San Antonio TX
725 PM CDT Mon Oct 24 2022

TXZ171-250115-
Llano TX-
725 PM CDT Mon Oct 24 2022

...A strong thunderstorm will impact portions of Llano County through
815 PM CDT...

At 722 PM CDT, Doppler radar was tracking a strong thunderstorm near
Castell, or 11 miles east of Mason, moving northeast at 65 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingsland, Llano, Gainesville, Buchanan Lake Village, Castell, Baby
Head, Lone Grove, Stolz, Bluffton, Oxford, Tow and Sunrise Beach
Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for south
central Texas.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Texas.

&&

LAT...LON 3088 9846 3087 9843 3079 9843 3067 9842
      3067 9844 3065 9842 3059 9842 3059 9896
      3081 9896 3092 9854 3092 9845
TIME...MOT...LOC 0022Z 244DEG 54KT 3072 9903

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Oct 24, 6:44 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
744 PM CDT Mon Oct 24 2022

TXZ171-188-250130-
Gillespie TX-Llano TX-
744 PM CDT Mon Oct 24 2022

...A strong thunderstorm will impact portions of northeastern
Gillespie and southwestern Llano Counties through 830 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cherry Spring, or 17 miles northwest of Fredericksburg, moving east
at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry Spring, Prairie Mountain, Enchanted Rock State Natural Area,
Eckert, Crabapple, Doss, Willow City and Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Texas.

&&

LAT...LON 3036 9860 3037 9912 3050 9914 3050 9897
      3059 9896 3067 9858
TIME...MOT...LOC 0043Z 262DEG 32KT 3048 9904

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Oct 24, 7:07 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
807 PM CDT Mon Oct 24 2022

TXZ171-172-186-188>190-250145-
Blanco TX-Gillespie TX-Kerr TX-Llano TX-Kendall TX-Burnet TX-
807 PM CDT Mon Oct 24 2022

...Strong thunderstorms will impact portions of central Kerr,
northwestern Blanco, Gillespie, Llano, northwestern Kendall and
Burnet Counties through 845 PM CDT...

At 807 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Lake Victor to Enchanted Rock
State Natural Area to 6 miles southeast of Kerr Wildlife Management
Area. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kerrville, Fredericksburg, Burnet, Marble Falls, Kingsland, Llano,
Comfort, Bertram, Round Mountain, Buchanan Dam, Gainesville, Granite
Shoals, Horseshoe Bay, Meadowlakes, Ingram, Hunt, Buchanan Lake
Village, Stonewall, Highland Haven and Inks Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for south
central Texas.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Texas.

&&

LAT...LON 3099 9788 3090 9783 3079 9796 3074 9798
      2987 9883 2992 9963 3050 9899 3050 9896
      3052 9896 3092 9851 3093 9842 3097 9845
      3103 9839 3104 9824
TIME...MOT...LOC 0107Z 267DEG 35KT 3093 9830 3051 9881 3001 9945

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CP

The radar

The Ft Hood radar (KGRK), 95 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Burnet

When
October 24, 7:25 PM CST
Where
Burnet County, 5.4 mi W of Fariland
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.620, -98.370

A thunderstorm produced wind gusts estimated at 60 mph that broke some three inch diameter tree limbs near Granite Shoals.

Thunderstorm Wind, Burnet

When
October 24, 7:29 PM CST
Where
Burnet County, 1.78 mi E of Buchanan Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.820, -98.200

A thunderstorm produced wind gusts estimated at 60 mph that broke some three inch diameter tree limbs north of Burnet.

Tornado, Williamson

When
October 24, 7:46 PM CST to 7:53 PM CST
Where
Williamson County, 1.86 mi NW of Jarrell Sybert Arpt to 1 mi SW of Corn Hill
Rating
EF1
Path length
3.86 mi
Path width
150 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
30.797, -97.674

A National Weather Service storm survey team determined a tornado touched down just west of CR 234 and north of CR 239. The tornado moved southeastward producing EF-0 damage to trees and a barn and knocked down a two-story home that was still under construction near CR 310 and CR 237. As the tornado crossed this intersection it turned east and strengthened and widened. High end EF-0 damage was observed to trees and some homes just to the west of I-35. The tornado crossed I-35 south of CR 314 and north of Ronald Reagan Blvd. and strengthened further. A semi-trailer was flipped on I-35 and the driver sustained minor injuries. Nine wooden power poles were brought down on the north bound side of I-35, including one that was snapped in half. As the tornado continued east of I-35 and west of Little Road EF-1 damage was observed. Additional power poles were damaged and snapped. A home sustained roof damage and many large tree branches were snapped. A barn had a portion of the roof removed. A small, enclosed cargo trailer on the property was lofted roughly 100 yards downwind. Maximum winds were estimated at 100 mph just east of I-35. The tornado dissipated east of Little Road.

Thunderstorm Wind, Williamson

When
October 24, 7:50 PM CST
Where
Williamson County, 1.09 mi WNW of Corn Hill to 0.75 mi NW of Corn Hill
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.806, -97.617

An NWS storm survey team surveyed wind damage farther north of a tornado track, near CR 313. Numerous homes and businesses sustained minor roof damage east of I-35, both north and south of CR-313. Many fences were also blown down. A fire station had its doors blown out. A business along the west side of I-35 also had garage doors blown out and another had a trailer that was rolled onto the I-35 service road. All damage was in a roughly west to east orientation. The survey team could not find evidence of a tornado and concluded the damage was most likely caused by a large swath of 60-80 mph straight-line winds.

Thunderstorm Wind, Williamson

When
October 24, 7:50 PM CST
Where
Williamson County, 1.19 mi W of Corn Hill
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
30.800, -97.620

A thunderstorm produced wind gusts estimated at 80 mph. The winds blew over a truck-tractor semi-trailer and blew cars into the ditch along I-35 south-southwest of Jarrell. I-35 was shut down for about two hours while the damage was cleared.

Thunderstorm Wind, Williamson

When
October 24, 7:54 PM CST
Where
Williamson County, 0.69 mi S of White Stone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.510, -97.830

A thunderstorm produced wind gusts estimated at 60 mph that blew over a tree onto a fence in Cedar Park.

Thunderstorm Wind, Travis

When
October 24, 7:55 PM CST
Where
Travis County, 1.05 mi S of Dodd City
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
30.415, -97.898

A thunderstorm produced wind gusts measured at 63 mph by the WXFLOW mesonet station XWPP at Windy Point Park on Lake Travis.

Thunderstorm Wind, Travis

When
October 24, 8:03 PM CST
Where
Travis County, 1.5 mi NNE of Three Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.470, -97.640

A thunderstorm produced wind gusts estimated at 60 mph that broke some one inch diameter tree limbs near Pflugerville.

Thunderstorm Wind, Travis

When
October 24, 8:25 PM CST
Where
Travis County, 2.39 mi W of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.200, -97.820

A thunderstorm produced wind gusts estimated at 60 mph that blew down a tree onto a fence in South Austin.

Thunderstorm Wind, Hays

When
October 24, 8:42 PM CST
Where
Hays County, 4.04 mi NNW of San Marcos Lowman Ar
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
29.900, -97.985

A thunderstorm produced wind gusts measured at 60 mph at the intersection of W. Centerpoint Rd. and Wonder World Dr. in San Marcos.

Thunderstorm Wind, Caldwell

When
October 24, 9:22 PM CST
Where
Caldwell County, 0.69 mi N of Lockhart
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.890, -97.670

A thunderstorm produced wind gusts estimated at 70 mph that knocked down trees and power lines in Lockhart.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059537, 1059542, 1058632, 1058650, 1059547, 1059548, 1059554, 1059549, 1059551, 1059556, 1059552.